A Drug Causes Hundreds of Deaths and Millions of ADEs

July 13, 2017

An investigation into Actemra (tocilizumab) has uncovered hundreds of serious adverse drug events, but the drug's labeling has not been changed.

FDA approvals do not necessarily mean that a drug will not later receive additional warnings. Actemra (tocilizumab), a medication for rheumatoid arthritis (RA), has recently been investigated for unlabeled side-effects that have allegedly lead to hundreds of deaths. But when warnings have not been issued yet, how can a pharmacist help?

A recent investigation by STAT found reports of over hundreds of deaths caused by unlabeled side-effects on the RA medication Actemra (tocilizumab).1

Actemra hit the market in 2010 and many were excited for its apparent benefits over other RA medications. Unlike other drugs, it didn’t have issues relating to heart attacks, heart failure, or lung problems. However, after investigating 500,000 side-effect reports on RA drugs, the STAT investigation found that these risks are as high or even higher with Actemra than with other RA drugs.

These issues include a doctor saying that a 73-year-old man’s fatal brain bleeding could only have been caused by Actemra. And the drug’s manufacturer, Roche, saying of a 62-year-old woman’s heart attack “The company assessed fatal myocardial infarction as related to (Actemra).” These issues have been known for years. But neither the FDA nor Roche have taken any steps to alter the drug’s label.

When researchers at the FDA were debating the decision to approve Actemra, they feared that it could be a repeat of Vioxx, another arthritis drug that seemed safe in short-term trials but ended up causing problems with more widespread and longer use. Some worried that patient data showing elevated blood lipids could create heart problems over time.

The drug was ultimately approved on the condition that it sponsor multiyear studies to monitor adverse effects, but none of the suspected effects would be put onto the drug’s label. The problem, according to patients STAT spoke with, is not that the drug is more dangerous than other RA drugs-it seems to carry many of the same risks-but that the label carries no warnings and leaves patients unaware of potential side-effects.

The FDA added “fatal anaphylaxis” to the label in 2011 at the request of Roche after two deaths occurred. The FDA has looked at the drug two other times, but has not added any additional labels. Roche also performed multiple studies it says points to the safety of the drug, studies that the STAT investigation disagreed with.

Up next: The Pharmacist's Role

 

The Pharmacist’s Role

All drugs can have side-effects that are not seen in clinical trials. Researchers at the Yale School of Medicine recently found that nearly one in three drugs approved between 2001 and 2010 had major safety issues after approval.2

Part of the problem the STAT investigation found is that many health-care providers have little idea how to handle a patient’s complaints that they are having a health problem connected to a drug they are taking. Most health-care workers either brush off the complaint or prescribe another drug. Most of the time the patient is wrong, but what about when the patient is right?

Mohamed Jalloh, PharmD

A pharmacist should remember that the FDA “views a report regarding an adverse event to be for any undesirable experience associated with the use of a medical product in a patient,” said Mohamed Jalloh, PharmD, an APhA Spokesperson and Assistant Professor at Touro University California College of Pharmacy, Vallejo, CA. “Therefore, an adverse event report may be about serious drug side effects, product use errors, product quality problems, and therapeutic failures, among other potential issues.”

The FDA told Drug Topics in an email that the agency has received around 13 million adverse event reports since 1968, and the number of reports is growing every year. Since 2013, they said, the FDA has received more than one million reports per year.

However, in spite of the vast number of reports, the FDA says that “there is substantial underreporting of adverse events.” Only about 5% of the reports the FDA receives are from patients or health-care professionals. The FDA said that it encourages health-care providers, including pharmacists, to talk to their patients about safety concerns. The majority of the adverse event reports come from drug manufacturers, because they are required by law to submit reports.

These reports are vital according to the FDA, because “in order to keep effective medical products available on the market, the FDA relies on the voluntary reporting of suspected adverse events to conduct investigations. [The] FDA uses these data to maintain our safety surveillance of drug these products. These reports may be the critical action that prompts a modification in use of the product, improves [or] better defines its safety profile, and leads to increased patient safety and more informed use of the drug.”

To help determine if a patient is indeed experiencing adverse effects, Jalloh said that pharmacists can use the Naranjo Scale (Figure 1). This allows the pharmacist to determine the probability of an adverse reaction.

If an adverse reaction is diagnosed, Jalloh stressed that there are several options available for reporting adverse effects. The pharmacist can file FDA form 3500A for voluntarily reporting online, and patients can use form 3500B.  Additionally, pharmacists can request a reporting form, then complete and mail it in, or submit it by fax.

It is important to note that the FDA does not require a causal link between the product and an adverse event to accept a report. The FDA said that “reports do not always contain enough detail to properly evaluate an event.”

Perhaps the best way to help a patient with details is to help the patient fill out a report. “The pharmacist can personally help patients report adverse effects by either contacting the manufacturer or [the] FDA on a patient’s behalf,” Jalloh said. “This will be helpful for patients who have a low health literacy or lack access for communication devices. [The] FDA’s voluntary reporting form is relatively quick to complete, but patients may not be aware of it or have difficulty completing certain questions.”

Manufacturers have requirements about what they must report to the FDA, Jalloh added, so contacting them directly could be a good option. He also added that there are websites such as iodine.com where patients can report effects, but these may or may not report adverse effects to the FDA.

Even if a pharmacist sees multiple patients suffering from the same unlabeled side-effect, Jalloh warned that he is “not aware of any mandate that requires that pharmacists must warn patients of a non-label adverse effect. If any mandate were to exist, it would likely be state specific.” Even so, he added, it would be “inappropriate” to warn a patient unless guided by an organization such as the CDC or FDA or other credible organizations.

“Personally,” he added, “it would be inappropriate to make a generalized recommendation to all of my patients based upon a few patient cases at my pharmacy-especially where the majority of other patients may not experience the same adverse event.”

References

1. Piller C. Hundreds died while taking an arthritis drug, but nobody alerted patients. STAT. https://www.statnews.com/2017/06/05/actemra-rheumatoid-arthritis-fda/. Published June 21, 2017. Accessed June 22, 2017.
2. Downing NS, Shah ND, Aminawung JA, et al. Postmarket Safety events among novel therapeutics approved by the US Food and Drug Administration between 2001 and 2010. JAMA. 2017;317(18):1854. doi:10.1001/jama.2017.5150.